Texas, 2005High Wind in Texas, April 5, 2005
April 5, 2005 · NWS MAF · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 5, 2:40 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 5, 2:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 AM CDT TUE APR 5 2005
.SHORT TERM...
YET ANOTHER HIGH WIND EVENT IMMINENT ACROSS MUCH OF SOUTHEASTERN NEW
MEXICO AND WEST TEXAS. DEVELOPING BAROCLINIC WAVE OVER NORTHERN NEW
MEXICO WILL CLOSE AND TRANSLATE EAST ACROSS THE SOUTHERN HIGH PLAINS
THIS MORNING. IN RESPONSE SURFACE CYCLOGENESIS CONTINUES TO PERSIST
ALONG A BELT STRETCHING FROM SOUTHWESTERN NEBRASKA SOUTH TO THE
TEXAS BIG BEND. LATER THIS MORNING...THE COMBINATION OF SENSIBLE
HEATING AND ADIABATIC ASCENT WILL RESULT IN NEARLY DRY ADIABATIC
LAPSE RATES IN THE 850/700 HPA LAYER. NAM40 MODEL CROSS SECTIONS
INDICATE A ROBUST MOUNTAIN WAVE SIGNATURE ATTM ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS...AND THIS FEATURE IS FORECAST TO STRETCH EAST
DURING THE MORNING HOURS. THE COMBINATION OF CONDITIONS FAVORABLE
FOR DOWNWARD MOMENTUM TRANSPORT...850/700 HPA WINDS NEAR 25 M/S...
AND LOW LEVEL ISALLOBARIC ACCELERATION IN RESPONSE TO THE DEEPENING
HIGH PLAINS LOW ARE SUFFICIENT TO WARRANT INCLUSION OF THE EDDY
COUNTY PLAINS IN NEW MEXICO...AND REEVES AND CULBERSON COUNTIES IN
WEST TEXAS TO THE HIGH WIND WARNING ALREADY IN EFFECT FOR THE DAVIS
AND GUADALUPE MOUNTAINS. AS IS OFTEN THE CASE WITH THESE EVENTS...
DUST LOFTED FROM THE DRY PLAYA AND LAGUNA BEDS WITHIN THE BOLSON DE
LOS MUERTOS OF NORTHERN CHIHUAHUA WILL ADVECT NORTHEAST ACROSS MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. WHILE WE DO NOT EXPECT
A WIDESPREAD BLOWING DUST EVENT...LOCALIZED VISIBILITIES BELOW A FEW
MILES WILL BE POSSIBLE DOWNWIND OF PLOWED FIELDS...DRY PLAYAS...AND
SAND DUNES.
THE UPPER LOW AND ASSOCIATED SURFACE CYCLONE ARE FORECAST TO
TRANSLATE ACROSS CENTRAL OKLAHOMA AFTER 06/00 UTC. A SURFACE COLD
FRONT WILL THEN TRANSLATE QUICKLY ACROSS THE MAF CWFA THIS EVENING.
A RELAXING SURFACE PRESSURE GRADIENT ALONG WITH PBL DECOUPLING WILL
ALLOW SURFACE WINDS TO FALL TO BELOW ADVISORY CRITERION AFTER 06/00
UTC. WHILE SURFACE WINDS COULD REMAIN NEAR WARNING CRITERIA OVER
THE GUADALUPES EARLY THIS EVENING...CONFIDENCE IN THIS IS NOT HIGH
ENOUGH ATTM TO WARRANT EXTENDING THE WARNING BEYOND 06/00 UTC.
OVERALL THE PREVIOUS FORECAST WAS IN GOOD SHAPE. BOTH THE GFS AND
NAM MODELS SHOW LITTLE SIGNIFICANT DIFFERENCES AMONG THEIR SOLUTIONS
WITH THE EXCEPTION OF THE SURFACE MOISTURE FIELD...WHERE THE NAM
DOES APPEAR TO CAPTURE THE SURFACE DRYLINE BETTER THAN THE GFS.
LIKEWISE...THE GFS AND NAM MOS GUIDANCE SOLUTIONS ARE NOT DISSIMILAR
THROUGH 06/12Z. CONSEQUENTLY THE SHORT TERM GRIDS REFLECT THE NAM12
SOLUTION BLENDED WITH A CONSENSUS OF THE NAM AND GFS MOS GUIDANCE.
.LONG TERM...
THE CLOSED LOW WILL SLOWLY MOVE EAST INTO THE MISSISSIPPI VALLEY
TUESDAY NIGHT THROUGH THURSDAY LEAVING THE FORECAST AREA UNDER THE
INFLUENCE OF STABLE SURFACE HIGH PRESSURE. SLIGHTLY COOLER
TEMPERATURES ANTICIPATED WEDNESDAY WITH A FEW DEGREE WARM UP
AGAIN ON THURSDAY.
LATEST MEDIUM RANGE GUIDANCE COMING INTO MORE AGREEMENT IN
DIGGING THE NEXT NORTHWEST PACIFIC COAST TROUGH TOWARD
THE CENTRAL ROCKIES BY SATURDAY AND THE SOUTHERN ROCKIES
BY SUNDAY. WILL CONTINUE THE CONVECTIVE POPS SATURDAY AND
SUNDAY ACROSS THE EASTERN THIRD OF THE PERMIAN BASIN FOR
POSSIBLE DRYLINE ACTIVITY AHEAD OF THE UPPER LOW. WILL EXPAND
THE SLIGHT POPS WESTWARD TO COVER MUCH OF THE COUNTY WARNING
AREA SUNDAY NIGHT AND MONDAY AS THE UPPER FLOW BACKS AND
CLOSED LOW SLOWS AND CONTINUES TO DIG AND DRAW MOISTURE WESTWARD
AS SYSTEM MOVES DRAWS CLOSE.
COOLED TEMPERATURES SUNDAY AND MONDAY DUE TO SLOWER MOVEMENT
OF UPPER LOW WITH NORTHERLY FLOW.
&&
.FIRE WEATHER...
THE COMBINATION OF STRONG SURFACE WINDS...VERY LOW FUEL MOISTURE...
AND LOW MINIMUM RELATIVE HUMIDITIES WILL RESULT IN RED FLAG
CONDITIONS TODAY OVER MUCH OF THE MAF CWFA. WE WILL MAINTAIN THE
CURRENT RFW CONFIGURATION AS IS.
&&
.AVIATION...
LATEST VAD WIND PROFILES FROM KMAF SUGGEST A SLIGHT DECREASE IN LLWS
POTENTIAL THROUGH 05/12Z. THEREAFTER THE STORY WILL BE WIND WIND AND
MORE WIND. EXPECT VISIBILITIES TO FALL INTO MVFR CATEGORY THIS
AFTERNOON BUT IMPROVE TO VFR BEFORE SUNSET THIS EVENING. OTHERWISE
SIG WX NIL.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 75 48 70 43 / 0 0 0 0
CARLSBAD NM 79 46 74 44 / 0 0 0 0
DRYDEN TX 88 51 77 47 / 0 0 0 0
FORT STOCKTON TX 80 48 75 46 / 0 0 0 0
GUADALUPE PASS TX 71 43 68 42 / 0 0 0 0
HOBBS NM 78 46 74 45 / 0 0 0 0
MARFA TX 74 40 73 36 / 0 0 0 0
MIDLAND INTL AIRPORT TX 76 47 72 43 / 0 0 0 0
ODESSA TX 75 47 72 43 / 0 0 0 0
WINK TX 80 46 77 44 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY IN EFFECT FROM 1 AM UNTIL 7 AM CDT TUESDAY FOR THE
FOLLOWING ZONE...EDDY COUNTY PLAINS.
HIGH WIND WARNING IN EFFECT FROM 7 AM UNTIL 7 PM CDT TUESDAY FOR
THE FOLLOWING ZONE...EDDY COUNTY PLAINS.
RED FLAG WARNING IN EFFECT FROM 1 PM UNTIL 7 PM CDT TUESDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
HIGH WIND WARNING IN EFFECT FROM 1 AM UNTIL 7 PM CDT TUESDAY FOR
THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY IN EFFECT FROM 7 AM UNTIL 7 PM CDT TUESDAY FOR THE
FOLLOWING ZONE...SOUTHERN LEA COUNTY.
WIND ADVISORY IN EFFECT FROM 1 AM UNTIL 7 PM CDT TUESDAY FOR THE
FOLLOWING ZONES...CENTRAL LEA COUNTY...AND NORTHERN LEA
COUNTY.
TX...RED FLAG WARNING IN EFFECT FROM 1 PM UNTIL 7 PM CDT TUESDAY FOR
THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...AND WINKLER.
WIND ADVISORY IN EFFECT FROM 7 AM UNTIL 7 PM CDT TUESDAY FOR THE
FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...SCURRY...UPTON...WARD...AND WINKLER.
HIGH WIND WARNING IN EFFECT FROM 7 AM UNTIL 7 PM CDT TUESDAY FOR
THE FOLLOWING ZONES...REEVES COUNTY AND UPPER TRANS
PECOS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING IN EFFECT FROM 1 AM UNTIL 7 PM CDT TUESDAY FOR
THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...AND
GUADALUPE MOUNTAINS.
&&
70/12Hazardous weather outlook, Apr 5, 3:54 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 AM CDT TUE APR 5 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
442 AM CDT TUE APR 5 2005 (342 AM MDT TUE APR 5 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
A POWERFUL UPPER LEVEL STORM SYSTEM AND ASSOCIATED SURFACE LOW WILL
MOVE ACROSS THE TEXAS PANHANDLE TODAY. STRONG WESTERLY WINDS WILL
ACCOMPANY THIS SYSTEM. A HIGH WIND WARNING IS IN EFFECT UNTIL 700
PM CDT (600 PM MDT) FOR THE GUADALUPE AND DAVIS MOUNTAINS...EDDY
COUNTY NEW MEXICO...AND CULBERSON AND REEVES COUNTIES IN TEXAS.
A WIND ADVISORY IS IN EFFECT UNTIL 700 PM CDT (600 PM MDT) FOR THE
REMAINDER OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
LOW RELATIVE HUMIDITY AND STRONG WINDS WILL LEAD TO EXTREME FIRE
WEATHER CONDITIONS AND MAY RESULT IN RAPID FIRE GROWTH AND SPREAD
THIS AFTERNOON ACROSS NEARLY ALL OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
High Wind, Davis / Apache Mountains Area
- When
- April 5, 5:00 AM CST to 4:00 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
A strong upper level storm system propagated east over the southern Rockies on the 5th and resulted in severe mountain winds over southwestern Texas. Measured wind gusts peaked at 78 MPH in the Davis Mountains. The winds downed utility lines across the region and several rural residents, including the McDonald Observatory, reported power and telephone outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 5, 2005$65 million · F1 · 62 events
- Tornado in Louisiana, April 5, 20051 injured · $300,000 · F1 · 1 event
- Flash Flood and Flood in Texas, April 5, 2005$89,000 · 2.75 in hail · 57 events
- Tornadoes and Flash Flood in Kansas, April 5, 2005$825,000 · F0 · 6 events
- Tornado in Louisiana, April 5, 2005$250,000 · F1 · 1 event
- Blizzard in Colorado, April 5, 2005$250,000 · 2 events
- Lightning Strike in Arkansas, April 5, 2005$125,000 · 1 event
- Tornadoes and Hail in Kansas, April 5, 2005F1 · 14 events
- Lightning Strike in Louisiana, April 5, 2005$50,000 · 1 event
- Hail and Damaging Wind in Texas, April 5, 2005$30,000 · 58 kt wind · 5 events
- Tornado in Louisiana, April 5, 2005F1 · 1 event
- High Wind in Oklahoma, April 5, 200556 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445492.